Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


re: serostim: wrong direction
Mar 9, 2006

Serostim will help someone lose fat, so weighing less than when he began the course of treatment makes sense. Although he complains about looking emaciated now, so I suspect there was some muscle loss as well.

Serostim was actually never proven to add lean muscle. It was proven to add lean body mass which is not the same thing. Bone tissue, water, and connective muscle tissue are what increased in the serostim studies. not lean muscle mass. and the dosages given to the people were way too high (for the sake of creating lots of water retention since water was included in the criteria for lean body mass). The serostim studies were all very suspect because of these facts.

Also, a person with a detectable viral load should never take serostim, because the IGF-1 it produces has the capacity to spike viral levels. Now, if a person is wasting because he has certain virus in his blood, what do you think will happen when you increase that viral load? He will lose more muscle. this will be mildly counterbalanced by the water retention and bone density increase resulting from the Serostim, but once the body returns to a normal water balance, the damage will be apparent.

Which brings me to the question: does this man have an undetectable viral load, or not?

Response from Dr. Conway

Although I respect the way in which you express your opinion, the fact is that the controlled studies of Serostim show quite clearly that lean body mass is increased. Although you are right to say that lean body mass is a composite of many things, there is no evidence that bone mass is changed by Serostim, although you are right to say that some of the changes that are measured could be partly accounted for by water and connective tissue.

You are also right to say that HIV itself (without the impact of drugs) can lead to muscle loss and wasting and that there is a theoretical risk of things like Serostim increasing viral load, so this would need to be watched carefully in patients on Serostim.

Life (and HIV infection) is a series of choices, with none of them perfect and all of them carrying advatages and disadvantages. Carefully monitoring the effect of any intervention is the key.



Previous
What is the concetn of using efavirenz and party drugs?
Next
Positive/negative safe sex

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement